Patient Education Blog

Increased Menstrual Bleeds on Xarelto?

Stephan Moll, MD writes… Interesting observations published in the last 2 weeks:  Heavy menstrual bleeding appears to occur more commonly with Xarelto® than with warfarin [ref 1] and may be also more common with Xarelto® than with Eliquis® [ref 2].

Publication #1 [ref 1]:  A sub-analysis of the EINSTEIN-DVT and EINSTEIN-PE rivaroxaban versus warfarin studies showed that abnormal uterine bleeding  occurred more commonly in women on Xarelto® than in women on warfarin (30.7 %/year versus 13.4 %/year) and also more commonly led to blood transfusions (4.8 %/year versus 0. 5%/year).

Publication #2 [ref 2]:  A study of 96 women on Xarelto® and 43 women on Eliquis® showed that heavy menstrual bleeding occurred in 25 % of women on Xarelto® and in 9.3 % of women on Eliquis®.  The study design and the small number of women studied, particularly in the Eliquis® group, have significant limitations, but the observation is, nevertheless, interesting.

It needs to be determined with follow-up studies (a) whether these findings hold true, and (b) whether the increased bleeding risk is truly just due to Xarelto® or an effect of all of the new oral blood thinners (i.e. Xarelto®, Eliquis®, Pradaxa®, and Savaysa®).

References:

  1. Martinelli I et al. Recurrent venous thromboembolism and abnormal uterine bleeding with anticoagulant and hormone therapy use. Blood 2016;17:1417-25.
  2. Myers B et al. Heavy menstrual bleeding on rivaroxaban – comparison with apixaban. Br J Haematol 2016;doi:10.1111/bjh.14003 [Epub ahead of print].


Conflict of interest: none

Last updated: March 30th, 2016

Tags: , , , , , , ,

Comments are closed.